My Experience With Steroids
When I was diagnosed with TED in the fall of 2018, the treatment I was offered by my thyroid eye doctor was steroids. Steroids would decrease the swelling around my eyes and make me feel more comfortable. Though, at the time, I was too overwhelmed by the TED diagnosis to truly understand how I was actually feeling in general. My double vision was taking precedence over everything else. I declined the steroids, saying that if I needed them in the future, I would consider them then.
Flash forward a few months to the spring of 2019. My thyroid eye disease was settling in and I was miserable. My eyes were puffier than ever. It was difficult to see or do anything. All I could do was sit when I was awake and sleep when I could not take how uncomfortable I was. I needed relief. My eyes felt suffocated with the swelling and I was willing to try anything to get any sense of normalcy back into my life.
My initial worry
At the following appointment with my thyroid eye doctor, I complained about how awful I felt. He heard my misery, gave me a sympathetic look, and said, “let’s try to help you feel better.” The only concern I expressed to him about taking steroids was the dosage. I am a lightweight, just about 5’ 2, and a little over 100 lbs most days. I am very sensitive to medication. I am well aware of how my body reacts to new medications (spoiler alert: not well, especially when given the incorrect dosage). He said that with steroids, I would have to start on a high dosage then I can tapper down to the dosage that would work well for me. I hesitantly agreed to give it a try, trusting his experience in medicine over my own experience in my body.
I began taking steroids three times a day with food and an anti-acid to prevent heartburn. During the adjustment period, I had a pit in my stomach. I had a lot of anxiety around the whole experience because I was worried about how my body was going to react to the pill. Turns out, I had every right to be worried.
My experience with steroids: side effects
While the steroids helped the swelling in my eyes decrease, everything else became a living hell. I am a natural night owl. Typically I fall asleep between 11 PM and midnight. On steroids, I was staying up until 3-4 in the morning and would only get two hours of sleep before waking up as if I had just gulped down two bottles of diet coke at 6 in the morning. I was constantly hungry, eating anything in sight then becoming upset when I could not eat more. I have a stutter that is pretty predictable, and pretty minimal on a daily basis. The month I was on steroids, I stuttered more than I probably had in my entire adult life. And I got the classic, red and puffy moon face.
The two most concerning side effects were my heart rate and my vision declining. My normal resting heart rate is slightly higher than the average person, around 75-80 BPM. On steroids, my resting heart rate increased to an average of 140 BPM then my heart would randomly drop to 50 BPM. It was all over the place and very scary to experience. My vision had changed when I was diagnosed with TED, becoming a little worse than I was used to but not terrible. On steroids, it plummeted to the point where anything six feet in front of me would become blurry. I could not drive for six weeks until my vision stabilized and I could get a new pair of glasses.
Tapering and time with my thyroid eye disease
After two weeks of hell, I called my TED doctor’s office for help. Unfortunately, I could not see him until the following week. Instead, I was told to go to Urgent Care. I was dehydrated and exhausted. I felt like I was going insane. I was prescribed sleeping pills, told how I should begin hydrating myself again, and was advised on how to taper off the steroids. Unfortunately, the doctor at Urgent Care had me tapering off the steroids too quickly which caused another miserable experience to occur. When I finally saw my TED doctor, he gave me a new schedule to have me taper off even slower than I already was. Through all of this, I learned that time would be my only friend when approaching this disease.
Have you taken our In America Survey yet?